Obesity is one of the consequences of treating childhood cancers like acute lymphoblastic lymphoma (ALL). Which raised a question with our team:
What do you do when your treatment works, but then causes another health concern? Our study, published in CANCER, probes the causes of this outcome and ways to address it.
Our research revealed that children with ALL begin to gain weight early on during remission induction treatments. Obesity may contribute to a variety of health problems, including high blood pressure, decrease in bone health, heart disease, diabetes, higher rate of infection and other complications. Patients’ height development was also adversely affected.
Medications like glucocorticoids, a steroid medication used to fight inflammation and immune system problems and important in ALL therapy, will increase appetite and promote fat production. Couple that with the side-effects of chemotherapy: nausea, fatigue, chronic pain — You’re less likely to eat healthy meals and much less likely to engage in proper exercise.
In addition, because of the state of the patients, parents and guardians tend to be more permissive in what their children eat. Many times, it’s difficult to simply get a patient undergoing chemotherapy to eat anything.
Our data suggest that early intervention is key. This means starting a dialogue with the patient and their family during remission induction treatment.
“We want to create a multidisciplinary approach in working with patients and their parents, including meeting the family where they are and finding when they want to or are ready to make some changes," corresponding author Hiroto Inaba, MD, PhD, said. “But the changes have to be realistic. They’re only as effective as the patient’s ability to maintain them.”
When treatment begins, we intervene with a multidisciplinary team of oncologists, nurses, dieticians, physical therapists, psychologists and endocrinologists to put together a plan to decrease likelihood of weight gain during treatment.
More study is needed to address the height consequences of therapy. We recommend patients showing sign of short stature get evaluated for growth hormone deficiency.
We are hoping that new treatment options can decrease the intensity of chemotherapy, but we continue to collaborate with multiple departments to help ensure our patients have good quality of life in survivorship.